High-dose naloxone in tardive dyskinesia

Jean Pierre Lindenmayer, Eliot Gardner, Elkhonon Goldberg, Lewis A. Opler, Stanley R. Kay, Herman M. van Praag, Michelle Weiner, Stephen Zukin

Research output: Contribution to journalArticle

25 Scopus citations

Abstract

Tardive dyskinesia (TD) is thought to result from nigrostriatal dopaminergic supersensitivity secondary to prolonged neuroleptic exposure. Preclinical studies have demonstrated that the opiate antagonist naloxone can acutely reverse a haloperidol-induced hyperdopaminergic state. In a trial of high-dose naloxone, 20 patients with TD received i.v. naloxone (20 mg, 40 mg, and placebo) under double-blind conditions. At baseline and at regular postdrug intervals, patients were evaluated using a battery of motor, clinical, and neuropsychological measures to study effects on neurological, behavioral, and cognitive functions. There was a significant improvement in involuntary movements at 30 min postnaloxone, together with improvement in clinical ratings at that time point, as well as some cognitive changes. The implications of these findings for the putative functional relationship between dopaminergic and enkephalinergic systems in the nigrostriatal area are discussed.

Original languageEnglish (US)
Pages (from-to)19-28
Number of pages10
JournalPsychiatry Research
Volume26
Issue number1
DOIs
StatePublished - Oct 1988

Keywords

  • Tardive dyskinesia
  • involuntary movements
  • naloxone
  • psychiatric symptoms

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Biological Psychiatry

Fingerprint Dive into the research topics of 'High-dose naloxone in tardive dyskinesia'. Together they form a unique fingerprint.

  • Cite this

    Lindenmayer, J. P., Gardner, E., Goldberg, E., Opler, L. A., Kay, S. R., van Praag, H. M., Weiner, M., & Zukin, S. (1988). High-dose naloxone in tardive dyskinesia. Psychiatry Research, 26(1), 19-28. https://doi.org/10.1016/0165-1781(88)90083-2